The US has been experiencing an Adderall shortage since October 2022. Adderall withdrawal is usually more severe for individuals taking higher dosages before stopping the medication. In this Health article, Mindpath Health’s Zishan Khan, MD, discusses withdrawal symptoms and what to do if local pharmacies do not have Adderall.

What to Know About Adderall Withdrawal, as ADHD Medication Shortage Continues_Zishan Khan, MD_Mindpath Health

Since October 2022, the United States has been experiencing an Adderall shortage that’s made the medication difficult to obtain. Many who rely on the drug to manage their health conditions—like attention-deficit/hyperactivity disorder (ADHD)—and keep their symptoms in check are still waiting for their prescriptions to be filled.

As a result, some individuals have abruptly stopped taking Adderall. While most won’t experience extreme withdrawal or unpleasant side effects, the sudden hiatus of treatment does present the possibility of health consequences.

“Regular daily users of higher doses may feel run down and irritable for a few days, or even weeks in some cases. And people taking the highest doses can have uncomfortable withdrawal symptoms including depression, and cravings that can last for weeks,” says Will Cronenwett, MD, the chief of psychiatry at Northwestern University Feinberg School of Medicine.

What causes Adderall withdrawal?

Adderall is made up of two stimulants: amphetamine and dextroamphetamine. These chemicals arouse the central nervous system and put it into a more alert, active state. For individuals with ADHD, whose brains are constantly seeking stimulation, the medication boosts dopamine levels.

This cause and effect relieves the brain’s urge to seek out stimulation, said Zishan Khan, MD, a board-certified psychiatrist with Mindpath Health. In people without ADHD, Adderall will lead to an excess in dopamine levels, triggering feelings of euphoria and wakefulness.

Over time, the brain can become dependent on the medication and rely on the higher levels of dopamine and norepinephrine neurotransmitters that it produces, Dr. Khan said. When this reliance happens, your brain naturally produces fewer neurotransmitters. When you take the drug away, there will be a sudden absence of those feel-good neurotransmitters in the brain, which can cause noticeable symptoms of withdrawal, Dr. Khan said.

Symptoms of Adderall withdrawal

Most people will be able to stop taking Adderall without any issues. “When taking low doses, and not every day, most people have no withdrawal effects whatsoever,” Dr. Cronenwett said. In fact, many parents of kids with ADHD plan scheduled breaks from the medication during weekends or when their child is not in school—a tactic called “drug holidays.” Strategic breaks like this allow individuals to stop taking the drug without any problems.

That said, if a person is taking too high of a dose or if they’ve been on it for a long time or using it too frequently, they’re more at risk for withdrawal. Additional factors that influence how an individual reacts to going off a drug include genetics, family history of addiction, and physical and mental health.

Withdrawal symptoms typically set in one to two days after cutting the stimulant out—this varies from person to person. Symptoms commonly include fatigue, mood swings, heightened anxiety, disrupted sleep, increased hunger, and gastrointestinal issues. Others may experience a lack of motivation, lethargy, and irritability, Dr. Cronenwett said.

Individuals who take Adderall for an energy boost or the sensation of euphoria tend to have the worst withdrawal symptoms and intense cravings, especially if they’ve become psychologically dependent on the drug to “feel normal,” Dr. Cronenwett said.

The duration of withdrawal is unique to each individual. In general, the symptoms of withdrawal will last for a week or two, says Dr. Khan, but for some, the symptoms can persist for weeks—especially if they were misusing the stimulant for a lengthy amount of time.

What to do if you experience Adderall withdrawal

The majority of people will be able to ride out any withdrawal symptoms at home without serious health consequences. But if symptoms become intolerable, or start to impact your daily functioning, Dr. Khan recommends reaching out to a mental health specialist or primary care doctor. This is especially important for individuals who experience worsening depression or develop suicidal ideation during their withdrawal.

There aren’t any medications that can cure the symptoms of withdrawal; however, there are some strategies that can make the experience easier to tolerate. “Maintaining proper sleep, keeping a healthy diet, getting regular exercise, and symptomatic treatment may ease the discomfort during withdrawal,” Dr. Khan said.

If you can’t find Adderall at a nearby pharmacy or through a certified prescriber, it’s not worth buying it from a dealer or second-hand source. In recent years, there’ve been accidental deaths and hospitalizations from counterfeit Adderall that’s been laced with fentanyl and other dangerous substances like methamphetamine.

Read the full Health article with sources. Want to learn more about your mental health? Visit our Patient Resources for articles, tips, and education from Mindpath Health’s expert clinicians.

Zishan Khan, MD

Frisco, TX

Dr. Zishan Khan is board-certified in child, adolescent, and adult psychiatry. Dr. Khan primarily treats children, adolescents, and young adults suffering from ADHD, anxiety, depression, and behavioral issues that cause hindrances. He works with patients of various cultural and professional backgrounds to help them improve their lives and conquer their struggles. Dr. Khan’s focus is to treat the whole person, ... Read Full Bio »

Share this Article